Heather Greene, a nurse practitioner at West Cancer Center, discusses the toxicities that are associated with VEGF TKIs and checkpoint inhibitors in metastatic renal cell carcinoma (mRCC).

For patients on VEGF TKIs, providers should be aware of the possibility of grade 3 hypertension, which would require a patient to stop therapy. Grade 1/2 diarrhea is also common, though it can be managed fairly well, explains Greene. If it becomes a higher grade, it can interfere with the patient’s course of treatment. With regard to immune checkpoint inhibitors, providers have to be alert to patients who are reporting vague symptoms, says Greene. That way, physicians can ensure that it’s not an underlying low-grade immune toxicity that would require intervention and management before hospitalization and intravenous steroids.

The first step in managing these toxicities is patient education, adds Greene. Patients should understand what to look for, so that they can alert their providers to a potential concern. Beyond education, patients should be comfortable going to their provider and informing them if they’re experiencing diarrhea at home, if their joints are hurting, and if they’re more tired than usual. Moreover, if they’re gaining weight, or having coordination issues

 

TO VIEW STORY, CLICK HERE

X